Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 136, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2002, 3:13 PM CDT for 4 counties in Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2002, 3:13 PM CDT (20:13 UTC)
- Expired
- Jun 10, 2002, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Finney County, KS, Grant County, KS, Haskell County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:52 PM CDT | Hail 0.88 | Garden City, KS | |
| Jun 10, 4:00 PM CDT | Hail 1 | Sublette, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1436 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 102013 SVRDDC KSC055-067-081-093-102100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT MON JUN 10 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FINNEY COUNTY IN SOUTHWEST KANSAS NORTHEASTERN GRANT COUNTY IN SOUTHWEST KANSAS NORTHWESTERN HASKELL COUNTY IN SOUTHWEST KANSAS EXTREME SOUTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 400 PM CDT * AT 312 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF PLYMELL...OR ABOUT 16 MILES NORTHEAST OF ULYSSES...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED PLYMELL AT 340 PM CDT GARDEN CITY AT 355 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS, WIND UP TO 60 MILES AN HOUR, VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING, FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3772 10124 3751 10109 3773 10065 3803 10081 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:15 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 10, 2:15 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 215 PM CDT MON JUN 10 2002 DAYS 1-2... FORECAST CHALLENGE WILL BE THE CHANCES FOR THUNDERSTORMS AND TEMPERATURES DURING THE NEXT FEW DAYS. UPPER AIR ANALYSIS SHOWED A JET LEVEL DIVERGENT FLOW PATTERN OVER THE CENTRAL ROCKIES AND ADJACENT HIGH PLAINS THIS MORNING. THE NORTHWEST CONUS UPPER LOW WAS LOCATED OVER SOUTHEAST IDAHO AND HAD MOVED VERY LITTLE DURING THE PAST 12 HRS. IN THE LOWER LEVELS, THE 850 MB FRONTAL POSITION EXTENDED FROM WESTERN NEBRASKA INTO CENTRAL COLORADO. AXIS OF RICH LOW LEVEL MOISTURE CONTINUED FROM CENTRAL TEXAS THROUGH OKLAHOMA INTO CENTRAL KANSAS AND NEBRASKA. LATEST SURFACE OBS AND RADAR RETURNS SHOW THAT THE SURFACE FRONT WAS LOCATED ALONG A LINE FROM NORTHWEST OF HAYS TO NEAR GARDEN CITY AND ELKHART. THE FRONT WAS CREEPING SOUTHEAST AT 5-10 MPH OVER CENTRAL KANSAS AND HAD GONE STATIONARY IN THE SOUTHWEST CORNER AS THE WINDS AT ELKHART HAVE BEEN VARIABLE. SURFACE DEWPOINT GRADIENT WAS STILL FAIRLY DIFFUSE OVER SOUTHWEST KANSAS BUT LAMP DATA TRENDS SHOW THE DRYLINE TIGHTENING UP AND SHOWING EASTWARD MOVEMENT OVER THE NORTHWEST TEXAS PANHANDLE. FOR THE NEAR TERM, FSL LAPS FORECAST DATA POINT TOWARD THUNDERSTORMS DEVELOPING OVER THE NORTHERN TEXAS PANHANDLE ALONG THE DRYLINE BY 22Z WITH OTHER STORMS DEVELOPING ALONG THE FRONT FROM NORTH CENTRAL INTO CENTRAL/SOUTHWEST KANSAS BETWEEN 22Z AND 00Z AND THIS LOOKS REASONABLE. WITH THE LACK OF ANY SIGNIFICANT VORT MAXES TO HELP ORGANIZE THE CONVECTION, THINK THAT THUNDERSTORMS WILL BE SCATTERED TO WIDELY SCATTERED ALONG THE FRONT AND DRYLINE WITH THE BEST POTENTIAL BEING IN THE NORTHEAST PART OF THE CWA FROM HAYS AND NESS CITY TO THE EAST. EXTREME WESTERN SECTIONS OF THE CWA THAT ARE NOW BEHIND THE FRONT WILL NOT LIKELY SEE ANY PRECIP TONIGHT WHERE THE LOW LEVELS ARE DRIER. ON TUESDAY, THE UPPER LOW WILL BE MOVING INTO SOUTHERN CANADA WITH A BROAD UPPER TROUGH AXIS SHIFTING OUT INTO THE NORTHERN HIGH PLAINS. THIS COULD BE ENOUGH TO NUDGE THE FRONT A LITTLE FARTHER TO THE SOUTHEAST DURING THE DAY. OVERALL LIKE THE ETA POSITION OF THE FRONT SOMEWHERE FROM AROUND STAFFORD AND PRATT TO LIBERAL OR JUST TO THE SOUTH BY TUESDAY AFTERNOON. AGAIN BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG THE FRONT BUT WITH UPPER FLOW STRENGTHENING OVERHEAD AS THE UPPER LOW TRACKS EAST, WILL CONTINUE CHANCE POPS OVER THE ENTIRE AREA. HAVE RAISES TONIGHTS LOWS AND TUESDAYS HIGH TEMPERATURES A CATEGORY ESPECIALLY ALONG AND SOUTH OF THE FRONT WITH HIGH DEWPOINTS IN PLACE. CURRENT TEMPERATURE FORECAST FOR TUESDAY NIGHT AND WEDNESDAY LOOK PRETTY GOOD. ETA AND AVN MODELS DIVERGE IN THE AMOUNT OF LOW LEVEL COOLING THAT TAKES PLACE ON WEDNESDAY. FEEL THAT HIGH TEMPERATURES SHOULD BE SOMEWHERE IN THE MIDDLE BUT LEANED A LITTLE TOWARD THE WARMER ETA TEMPERATURES. DAYS 3-7... NOT A LOT OF TIME TO PUT INTO EXTENDED PERIODS TODAY DUE TO NEAR TERM CONVECTIVE INITIATION CONCERNS. FORTUNATELY, THE EXTENDED RANGE MODELS APPEAR IN QUITE GOOD AGREEMENT WITH THE LONG WAVE PATTERNS AND THE PREVIOUS SHIFTS EXTENDED DISCUSSION LOOKS ON TRACK. THE WESTERN CONUS UPPER LOW IS FORECAST TO SLIDE ACROSS THE TOP OF THE SOUTHERN CONUS UPPER RIDGE INTO MID WEEK ESTABLISHING A NORTHWEST FLOW REGIME FOR THE PLAINS WITH A POLAR FRONT MOVING IN FROM THE NORTHEAST LATE THURSDAY. WILL EXTEND THE CURRENT PRECIPITATION CHANCES AND COOLER TEMPERATURES OF MID WEEK INTO THURSDAY AND LOOK FOR A WARM UP OVER THE COMING WEEKEND. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 71 93 64 79 / 30 20 30 30 GCK 68 90 61 77 / 20 20 30 30 EHA 69 91 60 82 / 20 10 20 30 LBL 69 94 63 81 / 20 10 20 30 HYS 71 86 62 76 / 40 20 30 30 P28 74 96 72 81 / 30 10 30 30 .DDC...NONE. GERARD/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 47 min |
| Jun 10, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 45 min |
| Jun 10, 4:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 43 min |
| Jun 10, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 40 min |
| Jun 10, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 56 min |
| Jun 10, 5:39 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 51 min |
| Jun 10, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 44 min |
| Jun 10, 6:07 PM CDT | Tornado Warning | DDC | Gray | 23 min |
| Jun 10, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 53 min |
| Jun 10, 6:32 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 43 min |
| Jun 10, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.